When Medicine Makes You Fat

Sometimes drugs that heal your body can cause side effects that dampen your spirit. Loren Berlin, who has ulcerative colitis, writes about gaining weight as a result of a drug treatment.

Two years ago, when I was 29 years old, I experienced my first flare from ulcerative colitis, an autoimmune disorder of the colon with intermittent cycles of disease activity and remission. I lost five pounds in less than a week, was unable to eat or drink, and was bleeding internally from the ulcers and inflammation decimating my large intestine.

My gastroenterologist prescribed prednisone, a corticosteroid that vanquished my symptoms in seventy-two hours. Literally. One day I was on the verge of hospitalization. Three days later I was no longer bleeding. It was amazing. But it wasn’t free.

Prednisone is infamous in the medical community for its side effects. It can cause osteoporosis and diabetes. It suppresses the immune system and can lead to insomnia and depression. Sure, that all sounded undesirable, but I didn’t worry about it. Instead, what concerned me was the significant weight most patients gain as a side effect of the drug.

Read the rest of the article

April 10, 2009

Political Theatre

LRC Blog

LRC Podcasts